Alert archive / Florida / Coastal Flood Statements in 2016

Coastal Flood Statement 2, NWS Key West, FL

May 5, 2016Monroe County, Florida

NWS Key West, FL issued this coastal flood statement at May 5, 2016, 4:29 PM EDT for Monroe County, Florida. It was in force for 14 hr.

The area

The counties it named.

The facts

Issued
May 5, 2016, 4:29 PM EDT (20:29 UTC)
Expired
May 6, 2016, 6:00 AM EDT
In force
14 hr
Issued by
NWS Key West, FL

County Monroe County, FL

The radar

The Miami radar (KAMX), 51 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 8.5 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2016-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2016-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -74 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1055 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-74 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

538 
WHUS42 KKEY 052029
CFWKEY

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE KEY WEST FL
429 PM EDT THU MAY 5 2016

FLZ076-060300-
/O.NEW.KKEY.CF.S.0002.160505T2029Z-160506T1000Z/
MONROE UPPER KEYS-
429 PM EDT THU MAY 5 2016

...MINOR COASTAL FLOODING OF LOW-LYING AREAS AT HIGH TIDE...

* COASTAL FLOODING...MINOR COASTAL FLOODING IS EXPECTED IN PORTIONS
  OF THE UPPER KEYS...MAINLY ALONG THE BAY SIDE THROUGH THIS
  EVENING...AS MODERATE TO FRESH WEST TO NORTHWEST WINDS PUSH WATER
  FROM THE GULF OF MEXICO INTO UPPER KEYS COMMUNITIES.

* TIMING...WATER LEVELS WILL REMAIN ABOVE NORMAL TONIGHT. HIGH TIDE
  WILL OCCUR BETWEEN 630 PM AND 930 PM THIS EVENING.

* IMPACTS...THE PRIMARY HAZARD WILL BE MINOR SALTWATER FLOODING OF
  YARDS...DOCKS AND LOWEST ELEVATION STREETS. SOME STORM DRAINS WILL
  BACK UP AND OVERFLOW.

$$

FUTTERMAN

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this coastal flood statement went out at May 5, 3:36 PM EDT, 53 minutes earlier.

Area forecast discussion, May 5, 3:36 PM EDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KEY WEST FL
336 PM EDT THU MAY 5 2016

.DISCUSSION...
THE LOCAL DOPPLER RADAR CONTINUES CLEAR OF ANY PRECIPITATION ECHOES
THIS AFTERNOON AS A FEW LOW CLOUDS WERE OBSERVED MOVING OVER THE
FLORIDA KEYS. HIGH TEMPERATURES SO FAR HAVE REACHED THE UPPER 70S
AND NEAR 80 WITH DEW POINTS IN THE LOW TO MID 60S. WINDS HAVE RANGED
10 TO 15 MPH WITH GUSTS UP TO 25 MPH AT THE LAND SITES WHILE THE
MARINE STATIONS REPORTED WINDS 15 TO 20 KNOTS AT SAND KEY AND
PULASKI SHOAL AND LONG KEY AND MOLASSES REEF RANGED 10 TO 15 KNOTS
EARLIER THIS AFTERNOON.

.FORECAST...
A LOW PRESSURE OFF THE COAST OF DELAWARE AND ITS ASSOCIATED COLD
FRONT IS EXTENDING OVER THE CENTRAL BAHAMAS AND CUBA THIS AFTERNOON.
THIS FRONT WAS THE CAUSED OF THE SHOWERS LAST NIGHT AND THANKS TO ITS
PASSAGE...THE KEYS WILL CONTINUE TO ENJOY A PLEASANT EVENING WITH DEW
POINTS NEAR 60. ANOTHER WEAK AND DRY COLD FRONT WILL MOVE SOUTH LATER
TONIGHT AND SOME SHOWERS MIGHT BE ABLE TO AFFECT THE KEYS OVERNIGHT
AND INTO EARLY FRIDAY MORNING. BY FRIDAY AFTERNOON...A STRONG
INVERSION BASED AT 6 KFT WILL AND IS EXPECTED TO STAY THROUGH THE
WEEKEND AND INTO THE EARLY PART OF NEXT WEEK. ON SATURDAY...A HIGH
PRESSURE WILL DEVELOP OVER SOUTH CENTRAL TEXAS AND MOVE INTO THE
NORTHEAST GULF OF MEXICO. ON SUNDAY...THE HIGH WILL STRETCH EASTWARD
ACROSS THE FLORIDA PENINSULA AND BY MONDAY IT WILL CONTINUE TO MOVE
EAST INTO THE MID ATLANTIC. THIS WILL RESULT IN BENIGN CONDITIONS
FOR THE FLORIDA KEYS. TEMPERATURES WILL REMAIN NEAR NORMAL WITH
MOSTLY CLEAR SKIES AND A NICE BREEZE.

&&

.MARINE...
GENTLE TO MODERATE NORTHWEST TO NORTH BREEZES WERE OBSERVED ACROSS
THE AVAILABLE MARINE STATIONS. A LOCALIZED AND BRIEF WIND SURGE IS
EXPECTED TO SPREAD SOUTHEAST OUT OF SOUTH FLORIDA THIS EVENING. THIS
SURGE WILL ALSO INCREASE THE WINDS IN THE STRAITS OF FLORIDA
SOUTHEAST OF THE UPPER KEYS AND A SMALL CRAFT ADVISORY MAY BE
REQUIRED TONIGHT FOR THE AFOREMENTIONED WATER ZONES. ELSEWHERE...WINDS
WILL BE 15 TO 20 KNOTS. WINDS WILL DECREASED DURING THE EARLY FRIDAY MORNING
HOURS AND IS POSSIBLY THAT ANOTHER BRIEF WIND SURGE OCCURS OVER THE
SAME AREA ON FRIDAY NIGHT.

&&

.AVIATION...
UNTIL 14Z/6TH...EXPECT A BROKEN BAND OF MAINLY LIGHT SHOWERS TO MOVE
THROUGH BETWEEN 08 AND 14Z...HENCE...WILL MAINTAIN A PROB 30 GROUP
INCLUDING BKN030 FOR THIS TIME PERIOD. OTHERWISE...VFR CONDITIONS
WILL PREVAIL WITH BROKEN CEILINGS NEAR 035 OVERNIGHT AT BOTH TERMINALS.
NORTHWEST WINDS OF AROUND 10 KNOTS WITH OCCASIONAL GUSTS OF 15 KNOTS
WILL SLACKEN TO 10 KNOTS OR LESS TONIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
KEY WEST  71  79  69  80 / 30 30 -  -
MARATHON  70  79  68  80 / 30 30 -  -

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GM...NONE.

&&

PUBLIC/MARINE.........KN
AVIATION/NOWCASTS.....APA
DATA COLLECTION.......CHESSER

VISIT US ON THE WEB AT WEATHER.GOV/KEY

FOLLOW US ON FACEBOOK AND TWITTER AT...
WWW.FACEBOOK.COM/NWSKEYWEST
WWW.TWITTER.COM/NWSKEYWEST
Hazardous weather outlook, May 5, 6:06 AM EDT, 10 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KEY WEST FL
606 AM EDT THU MAY 5 2016

FLZ076>078-GMZ031>035-042>044-052>055-072>075-061000-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY INCLUDING BARNES SOUND, BLACKWATER SOUND, AND
BUTTONWOOD SOUND-
BAYSIDE AND GULF SIDE FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT
AND BEYOND 5 FATHOMS-
GULF OF MEXICO INCLUDING DRY TORTUGAS AND REBECCA SHOAL CHANNEL-
GULF OF MEXICO FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON
SHOAL OUT TO 5 FATHOMS-
HAWK CHANNEL FROM OCEAN REEF TO CRAIG KEY OUT TO THE REEF-
HAWK CHANNEL FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE OUT
TO THE REEF-
HAWK CHANNEL FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON SHOAL
OUT TO THE REEF-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY OUT 20 NM-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE OUT 20 NM-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL OUT 20 NM-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS OUT 20 NM-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS 20 TO 60 NM OUT-
606 AM EDT THU MAY 5 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

A SMALL CRAFT ADVISORY IS IN EFFECT FOR ALL FLORIDA KEYS WATERS
TODAY...UNTIL WINDS AND SEAS SUBSIDE. FRESH TO STRONG NORTHWEST
BREEZES ARE EXPECTED TO MODERATE BY THIS AFTERNOON. THE ADVISORY MAY
BE LOWERED THIS AFTERNOON.

HOWEVER...A SMALL CRAFT ADVISORY MAY AGAIN BE REQUIRED FOR FLORIDA
KEYS WATERS CLOSER TO THE FLORIDA PENINSULA TONIGHT...DUE TO A WIND
SURGE LATE THIS AFTERNOON AND EVENING.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SMALL CRAFT ADVISORY MAY BE REQUIRED FOR FLORIDA KEYS WATERS CLOSE
TO THE FLORIDA PENINSULA FRIDAY NIGHT...DUE TO ANOTHER WIND SURGE
LATE FRIDAY AFTERNOON AND EVENING.

OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 10:38 PM EDTSpecial Marine WarningKEY52 min
May 4, 11:28 PM EDTSpecial Marine WarningKEY62 min
May 5, 12:09 AM EDTSpecial Marine WarningKEY66 min
May 5, 12:30 AM EDTSpecial Marine WarningKEY60 min
May 5, 1:11 AM EDTSpecial Weather StatementKEY34 min
May 5, 1:17 AM EDTSpecial Marine WarningKEY43 min

Nearby

Coastal Flood Statements in Florida, 2016Every coastal flood statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.